Wyoming, 2021

High Wind in Wyoming, November 5, 2021

November 5, 2021 · NWS CYS · 3 events in 3 counties and zones

A short-duration period of strong winds occurred during the late morning and early afternoon hours on November 5th. Peak wind gusts 60-65 MPH were observed along Interstate 80 between Laramie and Rawlins as well as Interstate 25 between Chugwater and Wheatland.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A short-duration period of strong winds occurred during the late morning and early afternoon hours on November 5th. Peak wind gusts 60-65 MPH were observed along Interstate 80 between Laramie and Rawlins as well as Interstate 25 between Chugwater and Wheatland. High winds also occurred over the Interstate 80 Summit between Laramie and Cheyenne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 5, 5:19 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Nov 5, 5:19 AM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
619 AM MDT Fri Nov 5 2021

.SHORT TERM...(Today and Tomorrow) Issued at 242 AM MDT Fri Nov 5
2021

...NEAR RECORD HIGH TEMPERATURES POSSIBLE FRIDAY AND SATURDAY
ACROSS SOUTHEAST WYOMING AND WESTERN NEBRASKA PANHANDLE...

Current surface obs have shown localized areas seeing gusty winds
overnight, especially over the higher terrain where gusts upwards
of 50+mph have occurred earlier this morning at ARL and Cooper
Cove mesonet sites. West winds from the approaching mountain wave
aloft, embedded within the upper level ridge over the
Intermountain West have resulted in adiabatic downslope warming
east of the Laramie Range. CYS has likely already had its
overnight low temperature of 43 degrees around 6Z, which has since
warmed considerably into the middle 50s early this morning as of
10Z. Further upstream, a potent storm system is impacting the
Pacific NW coast. Additionally, another shortwave is presently
shifting to the east across Alberta/Saskatchewan, with a weak
frontal boundary draped to the south and southwest across MT/WY.
WV GOES satellite imagery shows dry air aloft pushing to the east
along with the mountain/gravity wave in eastern WY and northwest
NE.

As the day presses on, the dry air aloft will mix down to the
surface. Gusty winds will be present as the mountain wave ejects
further to the east across the area courtesy of a 100+ kt jet
streak, but confidence in strong and gusty widespread winds
pushing into the western NE Panhandle remain low. However, WAA at
700/850mb will be strong as the upper level ridge axis pushes to
the east across the Northern Plains today. Above average
temperatures can be expected, with highs in the 60s for most
areas, to potentially low/mid 70s east of the Laramie Range and
western NE Panhandle. This would put the area in the 99th
percentile for daytime maximum temperatures as the NBM 90th/95th
percentile was not able to capture high temperatures well today.
Dry conditions are anticipated, with a few clouds possible across
the higher terrain from orographic forcing. Expect the breezy to
gusty winds to dissipate quickly by late this afternoon and early
evening.

Zonal flow will shift to weak upper level ridging aloft tonight,
and we can expect seasonal overnight low temperatures. Most areas
will remain in the 30s to lower 40s, with the higher terrain
seeing temperatures below freezing by sunrise on Saturday morning.
Guidance is showing another mountain wave developing throughout
the late morning and afternoon of Saturday. Breezy winds will
likely translate down to the surface across the higher terrain,
and could push east into Platte/Goshen/Laramie County. Have kept
this out of the forecast due to lower confidence at this time.
However, the newest upper level ridge axis will shift across the
area on Saturday. 700mb temperatures in Southeast WY will approach
7-9 degrees C by Saturday afternoon, and across the High Plains
of the Western NE Panhandle, 850mb temperatures could surge to
17-20 degrees C. This is strongly advertised by the GFS model
guidance. Near record high temperatures may be possible at LAR and
CYS for Saturday if mixing and downslope effects from higher
elevations are combined efficiently. Across the Western NE
Panhandle, temperatures in the middle to upper 70s are certainly
possible. This would be close to record high temperatures as well,
which currently rank in the upper 70s to low 80s for BFF, AIA,
SNY, and CDR. Dry conditions can be expected throughout the area
on Saturday.

.LONG TERM...(Sunday through Thursday) Issued at 242 AM MDT Fri
Nov 5 2021

Warmer weather looks to continue through the end of the weekend with
afternoon temperatures on Sunday climbing into the 60s for most as
the area remains on the warm side of a 125 kt jet extending from
northern NV through ND. A frontal passage on Monday will knock 700mb
temps down below zero while bringing a chance for precipitation,
mainly to the Sierra Madre and Snowy Ranges. The next wave looks to
arrive midweek, mainly passing to the north of the CWA which will
bring windy conditions across SE WY wind prone areas. 700mb CAG-CPR
height gradients reach 60m by 00z Wednesday per the latest GFS and
even exceed 70m early Thursday morning. As previous shift noted, GFS
700mb winds well exceed 60 kts at times, but this event is still a
little ways out so will need to kept monitoring how this forecast
evolves. As it stands, GEFS 50th percentile winds at 700mb over CYS
reaches 45-50kts, but the deterministic run sits around the 90th
percentile. In addition to the winds, cooler temperatures are
possible behind this wave with overnight lows dropping into the 20s.
However, uncertainty remains as GEFS spread significantly increases
in 700mb temps at this lead time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 616 AM MDT Fri Nov 5 2021

VFR conditions expected to continue through the forecast period
for area terminals. Upper level clouds have cleared out of the
area over the past few hours. Gusty winds are expected late this
morning into this afternoon with SE WY terminals gusting around
30-35 kts while NE Panhandle terminals could see gusts around 25
kts.

&&

.FIRE WEATHER...
Issued at 242 AM MDT Fri Nov 5 2021

Fire weather concerns will remain low today and tomorrow. Warm
temperatures and winds 25-35mph will be possible today in lower
elevations, with gusts up to 45mph possible in the higher terrain
through the early afternoon. RH minimums will decrease to near
20 percent by this afternoon, but are not expected to reach
headline thresholds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until noon MDT today for WYZ106-107-110-116-
     117.

NE...None.
&&

SHORT TERM...BW
LONG TERM...MB
AVIATION...MB
FIRE WEATHER...BW
Hazardous weather outlook, Nov 5, 3:29 AM MST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
429 AM MDT Fri Nov 5 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>105-108-109-111>115-118-
119-061030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
429 AM MDT Fri Nov 5 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-107-110-116-117-061030-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
429 AM MDT Fri Nov 5 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning is in effect for west winds of 40 to 50 mph
with gusts to 65 mph through noon today.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong, gusty winds may be possible on Tuesday and Wednesday of
next week across the higher terrain.

.Spotter information statement...

Spotter activation will not be needed.

BW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
November 5, 9:04 AM MST to 10:24 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT Mesonet stations at Arlington (KARL) and County Road 402 (WY20) along Interstate 80 recorded wind gusts 60-65 MPH.

High Wind, South Laramie Range

When
November 5, 9:21 AM MST to 2:02 PM MST
Where
South Laramie Range forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple Mesonet (WYDOT/UPR) sensors over the southern Laramie Range recorded wind gusts around 60 MPH. Peak wind gust observed was 61 MPH at the SHERWS UPR site.

High Wind, Central Laramie Range and Southwest Platte County

When
November 5, 10:10 AM MST to 11:20 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux (KBRX) recorded a peak wind gust to 61 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985767, 985769, 985768.